Q. I am 50 years old and in good health. I have taken Prozac until quite recently. In the past few years, my libido and my ability to perform sexually have diminished noticeably.
I thought that when I stopped the Prozac everything would return to normal. That hasn't yet happened. Could this drug still be causing my difficulties?
A. Many antidepressants, including Prozac (fluoxetine), Paxil (paroxetine), Zoloft (sertraline), Celexa (citalopram), Effexor (venlafaxine), Lexapro (escitalopram) and Pristiq (desvenlafaxine), can cause sexual side effects. Some studies have found that one-third to two-thirds of patients taking such drugs may experience lower libido, reduced arousal and delayed climax. Some complain of genital "anesthesia" and orgasm without pleasure.
Although many doctors assume that such side effects will disappear shortly after people discontinue their antidepressants, that may not always be true.
* * *
Q. I have been on Fosamax for approximately eight years and have NEVER been told it should not be taken so long. I am 62 years old and have always worked out to stay healthy and strong.
I fell last year and broke my femur, close to the hip! This concerns me, since I had hoped the osteoporosis medicine would prevent broken bones, and I fear that it has contributed instead.
I also have a friend who is 55 and ended up with a broken jaw after a dental procedure. She broke her tibia this winter and also has been taking Fosamax. Please share this information.
A. We're sorry to learn of your traumatic experience. Drugs like Actonel, Boniva and Fosamax increase bone density, but long-term use may alter the quality of bone.
At a recent meeting of the American Academy of Orthopaedic Surgeons, researchers presented data suggesting that after four or five years of treatment, some bone may lose its structural integrity and become brittle. The Food and Drug Administration is reviewing data to determine whether these drugs contribute to atypical femur fractures.
We are sending you our Guide to Osteoporosis so that you and your doctor can discuss other options for building bone strength. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. U-92, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.
* * *
Q. I had a plantar wart on my heel. The dermatologist had her nurse scrape off the top of it and then painted it with beetle juice.
The beetle juice destroyed the wart, but a month later I still have a painful heel. It feels like I'm walking on a thorn. Will it ever stop hurting?
A. Blister beetle juice (cantharidin) has been used to treat warts for decades. This compound also is known as Spanish fly and was mistakenly thought to be an aphrodisiac.
Cantharidin causes a blister that often cures warts, but the initial reaction may be painful. The discomfort should have disappeared by now, however. Please contact your dermatologist so she can evaluate what is going on.